Anterograde amnesia and bilateral hippocampus ischemia: is it caused by substance abuse?

January 26, 2017, 11:51 pm

Bilateral hippocampal ischemia on MRI [Source: MMWR]

Diffusion weighted MRI findings in patient with unusual amnestic syndrome — Massachusetts, 2012
[Source: MMWR]

★★★½☆

Cluster of an Unusual Amnestic Syndrome — Massachusetts, 2012-2016. Barash JA et al. MMWR Morb Mortal Wkly Rep 2017;66:76-79

Full Text

Late in 2015 a Boston neurologist reported a cluster of 4 cases of anterograde amnesia associated with MRI evidence of bilateral hippocampal ischemia. After a public health alert was issued an additional 10 cases were identified in the years 2012-2016, using the case definition of: “1) new onset amnesia in the absence of evidence to support a readily apparent cause, and 2) changes consistent with acute and complete ischemia of both hippocampi on MRI at initial assessment.”

Of the 14 identified patients, all had a history consistent with substance abuse or drug screening consistent with such abuse. In 13 of the patients, this history involved opioids. Additional neurological findings in these cases included deficits in attention orientation, and executive functioning. Some of these deficits resolved over time, but several patients had residual impairment at 1-year follow-up.

Authors note that previously reported causes of amnestic syndrome with bilateral complete hippocampal ischemia include cocaine, carbon monoxide, and influenza. They admit that hypoxia-induced hippocampal ischemia is a possibility. Others have speculated that changes in glutamate balance may be responsible.

The authors’ conclusion:

MRI of the head,toxicology screen, and neurologic consultation should be considered in all adults age > 18 years with sudden-onset amnesia, particularly in patients with altered consciousness. Advanced laboratory testing, including testing for synthetic opioids (e.g., fentanyl) and their analogies, as well as extraneous substances not assessed in these reported cases, might further clarify an association with substance use.

The initial 4 cases have been reported previously in the medical literature.

 

 

 

 

 

 

 

 

 

5 Comments:

  1. milkshaken Says:

    Almost all these patients were brought to the hospital unconscious, many required intubation. My guess would be hypoxia-related damage after OD on fentanyl opioids (or heroin laced with fentanyl).

    I don’t think it is due to a batch of new designer drug with hippocampus-selective neurotoxicity (which one would expect to show in ERs abruptly, as big cluster of cases).

  2. Leon Gussow Says:

    milkshaken:

    Excellent point! The authors do allow for this:

    “Cardiopulmonary, cerebrovascular, or other mechanisms might serve as plausible explanations underlying certain findings. Hypoxemic injury to the relatively vulnerable hippocampal regions, for example, has been raised as one possibility. However, further case identification and reporting are needed to determine whether these combined observations represent an emerging syndrome related to substance abuse or other causes (e.g., a toxic exposure.)”

    We obviously need more information, and this reported was more along the lines of a heads-up so additional data can be accumulated. However, opioid abusers have been presenting to hospital unconscious forever, and the syndrome of hippocampal injury and anterograde amnesia is unusual enough that something else may be going on.

  3. milkshaken Says:

    “However, opioid abusers have been presenting to hospital unconscious forever”

    – I think what might be new combination of factors here is the widespread use of fentanyl in the form of fake oxycodon pills, and lacing of heroin with fentanyl, plus a big population of chronic users addicted to prescription oxycontin. Fentanyl respiratory depression is not quite the same as with heroin – apart from the high relative potency of fentanyl there is also the issue with chest wall rigidity specific to fentanyl, which can happen quite abruptly, in non-linear fashion (especially in high recreational doses taken by addicts with opiate tolerance)

  4. Leon Gussow Says:

    milkshaken:

    I agree. The increasing presence of of fentanyl in heroin and other street drugs is a likely suspect. We really won’t know for sure until more cases are reported and analyzed.

  5. Mel Venn Says:

    Animal studies of global cerebral ischaemia tend to show selective loss of neurons in the hippocampus, with memory loss (particularly spatial) in rats.